Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 95, NWS Nashville, TN

July 3, 1998Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 3, 1998, 4:57 PM CDT for Wayne County, Tennessee. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 4:57 PM CDT (21:57 UTC)
Expired
Jul 3, 1998, 6:30 PM CDT
In force
93 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 032157
FFWBNA
TNC181-032330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN MIDDLE TENNESSEE

* UNTIL 630 PM CDT

* TWO TO THREE INCHES OF RAIN HAS FALLEN ACROSS THE NORTHERN PART
  OF THE COUNTY IN THE LAST HOUR OR SO.  ADDITIONAL RAIN TO THE WEST
  WILL MOVE ACROSS THE AREA OVER THE NEXT HOUR OR SO LIKELY LEADING
  TO FLASH FLOODING OF CREEKS AND SMALL STREAMS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

MR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 9:35 AM CDT, 7 hours 22 minutes earlier.

Area forecast discussion, Jul 3, 9:35 AM CDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
935 AM CDT FRI JUL 3 1998

MODIFYING 12Z BNA SNDG USING XPCTD SFC PARAMETERS AND CONDITIONS
OBSERVED UPSTREAM AT LIT AND SGF YIELD A MDTLY UNSTBL AMS OVR
MID-SOUTH. IN ADDITION...WK S/W NOTED IN UPR LVL FLOW WHICH WL SWING
ACRS RGN THIS AFTN. THUS APPRS THAT SUFFICIENT MSTR AND DYNAMICS IN
PLACE FOR SCT TSTMS LATR TDY...DSIPTG EARLY THIS EVENING. WITH CONVCTN
ALREADY AFFECTG WRN KY...WOULD LIKE TO SEE POPS INCREASED TO GOOD CHC
OR LIKELY ESP NW QUARTER OF MID TN. FOR AREAS NR PLATEAU...30-40% POP
SHOULD SUFFICE. WITH CNVCTN XPCTD THIS AFTN...MAY NEED TO LWR HIGH
TEMPS A CAT ESP NRN MID TN.

QUICK REVIEW OF 00Z GRIDDS REVEALS THAT 4ANY CONVCTN THAT FIRES IN THE
MID MS VLY WL MIGRATE SEWD INTO TN VLY LATE TNGT/PRE-DAWN HRS SAT. THIS
MATTER WL NEED TO BE CLOSELY SCRUTINIZE FOR AFTN ZN FCST PACKAGE.
09

In the hours before

Local storm report, Jul 3, 3:44 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT FRI JUL 03 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM                              TN   WIND DAMAGE
07/03/98   DAVIDSON                       FEW TREES AND LIMBS AND
                                          POWER LINES DOWN SCATTERED
                                          ACROSS THE COUNTY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0315 PM    HENDERSONVILLE            TN   WIND DAMAGE
07/03/98   SUMNER                         THREE LARGE LIMBS DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0330 PM                              TN   FLOODING
07/03/98   MAURY                          EXTENSIVE FLOODING IN
                                          SOUTHERN PART OF THE
                                          COUNTY. REPORTED BY LOCAL
                                          LAW ENFORCEMENT.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:17 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
Jul 3, 2:40 PM CDTSevere Thunderstorm WarningOHXMaury45 min
Jul 3, 2:47 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson48 min
Jul 3, 3:10 PM CDTFlash Flood WarningOHXMaury2 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.